Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 7, 2024, 1:30 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2024, 1:30 PM MDT (19:30 UTC)
- Expired
- Jun 7, 2024, 2:15 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 11 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 2:08 PM MDT | HAIL 1.75 | 5 Ssw Thedford, NE | |
| Jun 7, 2:08 PM MDT | HAIL 1.75 | 5 Ssw Thedford, NE | |
| Jun 7, 2:08 PM MDT | HAIL 1.75 | 5 Ssw Thedford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 12:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WUUS53 KLBF 071930
SVRLBF
NEC091-171-072015-
/O.NEW.KLBF.SV.W.0101.240607T1930Z-240607T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
230 PM CDT Fri Jun 7 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Hooker County in west central Nebraska...
Thomas County in north central Nebraska...
* Until 315 PM CDT/215 PM MDT/.
* At 229 PM CDT/129 PM MDT/, a severe thunderstorm was located near
Seneca, or 11 miles west of Thedford, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Natwick,
and Norway.
This includes the following highways...
Highway 2 between mile markers 192 and 224.
Highway 83 between mile markers 133 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4183 10096 4207 10091 4207 10028 4175 10036
TIME...MOT...LOC 1929Z 270DEG 25KT 4197 10080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWS2 follow-up statements
011
WWUS53 KLBF 071950
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
250 PM CDT Fri Jun 7 2024
NEC091-071959-
/O.CAN.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Hooker NE-
250 PM CDT Fri Jun 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOOKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Nebraska.
LAT...LON 4187 10084 4207 10081 4207 10028 4175 10036
TIME...MOT...LOC 1949Z 271DEG 25KT 4196 10061
$$
NEC171-072015-
/O.CON.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Thomas NE-
250 PM CDT Fri Jun 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR THOMAS COUNTY...
At 249 PM CDT, a severe thunderstorm was located over Thedford,
moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Thedford, Natwick, and Norway.
This includes the following highways...
Highway 2 between mile markers 197 and 224.
Highway 83 between mile markers 135 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4187 10084 4207 10081 4207 10028 4175 10036
TIME...MOT...LOC 1949Z 271DEG 25KT 4196 10061
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWS769
WWUS53 KLBF 072007
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
307 PM CDT Fri Jun 7 2024
NEC171-072015-
/O.CON.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Thomas NE-
307 PM CDT Fri Jun 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL THOMAS COUNTY...
At 307 PM CDT, a severe thunderstorm was located near Thedford,
moving east at 25 mph.
HAZARD...Two inch hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Thedford and Natwick.
This includes the following highways...
Highway 2 between mile markers 203 and 224.
Highway 83 between mile markers 136 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4187 10073 4206 10070 4207 10028 4175 10036
TIME...MOT...LOC 2007Z 275DEG 22KT 4193 10050
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:10 PM MDT, 20 minutes earlier. Its key messages:
- There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
- Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
- Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 1:10 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service North Platte NE 210 PM CDT Fri Jun 7 2024 .KEY MESSAGES... - There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible. - Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area. - Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday. && .SYNOPSIS... Issued at 210 PM CDT Fri Jun 7 2024 H5 analysis this morning had an upper level high over western Texas/southeastern New Mexico. An elongated area of low pressure extended from central Saskatchewan east southeast into southeastern Ontario. For the northern half of the CONUS, from the pacific NW into the Dakotas, broad east to west flow was noted. Within this flow, a shortwave was noted over southwestern Wyoming this morning with a second shortwave noted over northern portions of the central valley of California. Other disturbances were noted on the southern periphery of the Saskatchewan low and extended from southeastern British Columbia into southern portions of Saskatchewan. At the surface this afternoon, a warm front extended from just north of Thedford, ease southeast to just south of Ord Nebraska. Skies were partly to mostly cloudy across the area and 2 pm CDT temperatures ranged from 73 at Valentine, to 93 at Ogallala. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 210 PM CDT Fri Jun 7 2024 Severe potential this evening will be the main forecast concern in the short term period. Thunderstorm initiation is expected to take place around 20z this afternoon. As for location of initiation, looking at the latest NAM Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF). The model solns this morning lift the warm front up to as far north as the SD/NE border by mid afternoon. This may be over done given the ongoing convection over northern Nebraska and will need to be ascertained near forecast issuance time. Believe initiation will take place along this frontal boundary and this lies the highest potential for tornadoes. As we progress into the latter afternoon and early evening hours, super cell thunderstorms will track to the southeast, eventually exiting the area by mid evening. Support for supercell thunderstorms lie with deep layer shear on the order of 40 to 55 KTS this afternoon early evening. Low level moisture has streamed into southwestern and western Nebraska this afternoon and coupled with readings in the 80s/Lower 90s, has led to SB capes > 3000J/KG, which will be ample enough to overcome the 40+ kts of shear. Very steep mid level lapse rates and 25+KTS of shear are noted generally east of a Valentine to North Platte line which would favor very large hail as the storms migrate southeast away from the warm front. Eventually based on forecast DCAPE, supercells will congeal into a line/bowing segment. By that point, the convection should be exiting the area around the 01-02z time frame. Additional convection may develop over the Cheyenne Ridge late this afternoon, early evening. This activity may eventually make it into the southwestern forecast area later this evening. ATTM, this activity is not expected to be severe. Regardless, will introduce some low pops in the SW to account for this threat overnight. Overnight, surface high pressure will build into South Dakota forcing a pseudo- backdoor cold front through the forecast area. By Saturday, this feature will be oriented along the front ranges of southeastern Wyoming/Colorado, south into the Oklahoma Panhandle and east along the OK/KS border. Low level easterlies, anticipated cloud cover and h85 temps in the lower teens are noted across the area on Saturday and highs will struggle to get out of the lower 70s. There will be a continued threat for precipitation Saturday, as showers and thunderstorms develop off to the west and gradually lift east into western portions of the forecast area. As for the severe threat, it appears to be well off to the west and south of the forecast area INVOF the backdoor cold front. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 210 PM CDT Fri Jun 7 2024 Surface high pressure will remain anchored over the Missouri Valley Sunday into Monday. This will lead to a continuation of easterly/southeasterly winds with a frontal boundary anchored off to the west of the forecast area. Precipitation chances will remain highest in the western forecast area as convection drifts east off the higher terrain of eastern Wyoming/NE Colorado. Highs Sunday and Monday will struggle to get out of the lower 70s both days which is 10 to 15 degrees below normal for this time of year. A second cold front will push through the area Monday night into early Tuesday with a decent threat for showers and thunderstorms. This will be followed by a general warming trend for Wednesday through Friday with a more limited threat for precipitation. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1243 PM CDT Fri Jun 7 2024 The main aviation concern will be thunderstorm development this afternoon across north central Nebraska lasting into the evening. Northern Nebraska will see storm development by early afternoon with storms moving southeast across north central Nebraska through the afternoon and early evening. While both sites have the potential to see thunderstorms, the majority of the storms will remain just to the east of KLBF. KVTN could see a few hours of thunderstorms before they move off to the southeast. Drier conditions return through Saturday morning. The only other concern will be some light fog due to increased moisture from recent rainfall at KVTN early Saturday morning. Visibility restrictions should only drop to near 6 miles keeping impacts minimal. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Jun 7, 1:15 PM MDT, 15 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 215 PM CDT Fri Jun 7 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-081915- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are likely through mid evening, generally east of a line from Valentine, to Mullen, to North Platte. Large hail, possibly up to baseball size, strong winds and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible through the weekend into early next week. The severe thunderstorm risk is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, generally along and north of a line from Thedford to Broken Bow. .
In the hours before
Special weather statement, Jun 7, 1:11 PM MDT, 19 minutes before
Special Weather Statement National Weather Service North Platte NE 211 PM CDT Fri Jun 7 2024 NEZ005-094-071945- Eastern Cherry NE-Western Cherry NE- 211 PM CDT Fri Jun 7 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH 245 PM CDT... At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Merritt Reservoir, or 26 miles southwest of Valentine, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Merritt Reservoir. This includes Highway 97 between mile markers 109 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central Nebraska. && LAT...LON 4260 10111 4276 10111 4279 10063 4249 10062 TIME...MOT...LOC 1911Z 262DEG 24KT 4268 10100 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:52 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 38 min |
| Jun 7, 1:11 PM MDT | Special Weather Statement | LBF | Cherry | 34 min |
| Jun 7, 1:40 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jun 7, 2:14 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, Thomas | 46 min |
| Jun 7, 2:19 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 41 min |
| Jun 7, 2:20 PM MDT | Special Weather Statement | LBF | Chase | 40 min |
| Jun 7, 2:42 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 48 min |
| Jun 7, 2:44 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 46 min |
| Jun 7, 2:53 PM MDT | Special Weather Statement | LBF | Logan | 52 min |
| Jun 7, 2:56 PM MDT | Special Weather Statement | LBF | Hayes | 49 min |
| Jun 7, 3:09 PM MDT | Special Weather Statement | LBF | Loup | 51 min |
| Jun 7, 3:16 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 44 min |
| Jun 7, 3:16 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 44 min |
| Jun 7, 3:20 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, Thomas | 40 min |
| Jun 7, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 44 min |
| Jun 7, 3:47 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 43 min |
| Jun 7, 3:51 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 39 min |
| Jun 7, 3:55 PM MDT | Areal Flood Advisory | LBF | Blaine, Custer | 23 min |
| Jun 7, 4:21 PM MDT | Flash Flood Warning | LBF | Custer | 111 min |
| Jun 7, 4:21 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Jun 7, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 51 min |
| Jun 7, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
| Jun 7, 5:16 PM MDT | Tornado Warning | LBF | Custer | 29 min |
| Jun 7, 5:20 PM MDT | Flash Flood Warning | LBF | Custer | 5 hr |
| Jun 7, 5:48 PM MDT | Special Weather Statement | LBF | Custer | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.